Objective: To report a case of seizures and supraventricular tachycardia (SVT) following confirmed synthetic cannabinoid ingestion.
Background: Despite widespread use of legal synthetic cannabinoids, reports of serious toxicity following confirmed use of synthetic cannabinoids are rare. We report severe toxicity including seizures following intentional ingestion of the synthetic cannabinoid JWH-018 and detail confirmation by laboratory analysis.
Case report: A healthy 48 year old man had a generalized seizure within thirty minutes of ingesting an ethanol mixture containing a white powder he purchased from the Internet in an attempt to get high. Seizures recurred and abated with lorazepam. Initial vital signs were: pulse, 106/min; BP, 140/88 mmHg; respirations, 22/min; temperature, 37.7 °C. A noncontrast computed tomography of the brain and EEG were negative, and serum chemistry values were normal. The blood ethanol concentration was 3.8 mg/dL and the CPK 2,649 U/L. Urine drug screening by EMIT was negative for common drugs of abuse, including tetrahydrocannabinol. On hospital day 1, he developed medically refractory SVT. The patient had no further complications and was discharged in his normal state of health 10 days after admission. The original powder was confirmed by gas chromatography mass spectrometry to be JWH-018, and a primary JWH-018 metabolite was detected in the patient's urine (200 nM) using liquid chromatography tandem mass spectrometry.
Discussion: Synthetic cannabinoids are legal in many parts of the world and easily obtained over the Internet. Data on human toxicity are limited and real-time confirmatory testing is unavailable to clinicians. The potential for toxicity exists for users mistakenly associating the dose and side effect profiles of synthetic cannabinoids to those of marijuana.
Conclusion: Ingestion of JWH-018 can produce seizures and tachyarrhythmias. Clinicians, lawmakers, and the general public need to be aware of the potential for toxicity associated with synthetic cannabinoid use.